Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 1, NWS San Angelo, TX

March 1, 1997Kimble County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 1, 1997, 10:07 PM CST for Kimble County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 1, 1997, 10:07 PM CST (04:07 UTC)
Expired
Mar 1, 1997, 11:10 PM CST
In force
63 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 10:26 PM CSTHail 0.75Junction, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 020404 RRA
TORSJT
TXC267-020510-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1007 PM CST SAT MAR 1 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1110 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...KIMBLE COUNTY
 
AT 1002 DOPPLER RADAR INDICATED A POSSIBLE TORNADO 20 MILES SOUTH OF
JUNCTION MOVING NORTHEAST AT 40 MILES AN HOUR. THIS STORM WILL MOVE
NEAR JUNCTION AROUND 1030 PM.


IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 1, 8:39 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 1, 8:39 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
838 PM CST SAT MAR 1 1997

FORECAST LOOKS ON TRACK TONIGHT. STRONG THUNDERSTORMS HAD DEVELOPED
IN SOUTHEAST SECTIONS ALONG STRONG COLD FRONT THAT MOVED THROUGH
JUNCTION AT 2Z. WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR
NORTHWEST HILL COUNTY AS STRONG GRADIENT EXISTED BETWEEN COLD FRONT
AND SURFACE LOW PRESSURE TROUGH FROM SOUTHCENTRAL TO NORTHEAST
TEXAS.

MORE EXTENSIVE AREA OF LIGHT RAIN WAS DEVELOPING OVER SOUTH AND
WESTERN SECTIONS OF FORECAST AREA...THEREFORE RAIN CHANCES SHOULD
NOT BE REDUCED.

DECKER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:56 PM CSTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard64 min
Mar 1, 11:18 PM CSTSevere Thunderstorm WarningSJTSan Saba47 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.